North Carolina, 2016

Rip Current in North Carolina, September 9, 2016

September 9, 2016 · NWS MHX · 1 event in 1 county or zone

Two people drowned due to a rip current in Rodanthe.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Two people drowned due to a rip current in Rodanthe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 9, 11:45 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 9, 11:45 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1245 PM EDT FRI SEP 9 2016

.SYNOPSIS...
High pressure will continue offshore through Saturday night. A
cold front will slowly approach from the northwest Sunday and move
through the area Sunday night. The front will stall and dissipate
south of the area early next week. A stronger cold front will
cross the region later Wednesday or early Thursday.

&&

.NEAR TERM /TODAY/...
As of 1245 PM Fri...No significant changes needed to previous
forecast for update this afternoon. Summertime heat expected
today as upper ridge builds in from the W with surface high
pressure offshore producing SW winds across the area. Atmosphere
will be fairly dry and expect msunny to PC skies with highs in the
upr 80s to lower 90s...highest inland.

&&

.SHORT TERM /TONIGHT/...
As of 225 AM Fri...Surface high pressure extending over from the
western Atlantic will provide a warm SW flow. Under mclr to PC
skies expect lows mainly in the 70 to 75 dgr range...poss a little
milder beaches.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 AM Friday...Above normal temps with mostly dry weather
expected Saturday into early Sunday. A cold front will move into
the region late Sunday and slide to the south of the area Monday
producing isolated to scattered showers/storms across the region.
High pressure briefly builds back into the region Tuesday followed
by a another cold front approaching the area Wednesday which is
expected to move through the area Wednesday night or early
Thursday.

Saturday through Saturday night...High pressure surface and aloft
will continue to be the dominant feature bringing dry and warm
weather across the region. Low level thickness values support
above normal temps with highs in the low 90s inland with mid to
upper 80s coast. Lows will mainly be in the low to mid 70s.

Sunday through Monday...A modest cold front will approach from
the NW this weekend and slowly push across the region Monday.
Slight timing differences persist in the models so will use a
blend and hang on to chance PoPs for Monday. Highs are expected in
the upper 80s to around 90 inland to mid 80s coast Sunday and
mainly in the low to mid 80s Monday due to clouds and possible
northerly flow behind the front. Lows in the upper 60s inland to
lower 70s coast.

Tuesday through Thursday...High pressure briefly builds into the
region from the north Tuesday and weakens by Wednesday as another
cold front approaches from the northwest. The front is currently
progged to move trough the region Wednesday night with high
pressure building in from the north Thursday. Will hold on to
slight chance to low chance PoPs Tuesday into Wednesday night
but not expecting large rainfall amounts should precipitation
develop as moisture is forecast to be limited with the cold front
and upper level support is expected to be limited. Temps are
expected to be near normal Tuesday and Wednesday and near to
slightly below normal Thursday behind the front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 1245 PM Fri...Pred VFR conditions expected through the
period, with FEW/SCT cu and high clouds. Could see some patchy fog
develop again overnight at OAJ, though light winds and sct clouds
should preclude widespread development.

Long Term /Saturday night through Wednesday/...
As of 315 AM Friday...Pred VFR conditions are expected through
much of the period. Isolated to widely scattered showers expected
Sunday Through Tuesday, with brief periods of sub-VFR conditions
possible.

&&

.MARINE...
Short Term /Through Tonight/...
As of 1245 PM Fri...Latest obs show SW winds 5-15 kt and seas 2-4
feet. No signif changes in pattern with high pres offshore and
weak trof to the W. This will lead to SW winds mainly in the 10 to
15 kt range...poss gusting 15 to 20 kt at times. Seas of 2 to 4
feet expected...highest outer waters.

Long Term /Saturday through Tuesday/...
As of 315 AM Friday...High pressure offshore with a trough of low
pressure across the Piedmont will produce SW winds 10-20 knots
across the waters through Sat night with seas 2-4 feet. A cold
front will approach the waters Sunday, with models pushing it
through Sunday night. Post frontal NE flow Sunday night and Monday
is only forecast to be 10 to 15 KT but will need to watch as this
may be underdone. Winds on Tuesday are expected to be NE/E around
10 KT. The wave models are in good agreement that seas will be 2
to 4 FT through Monday evening then 2 to 3 FT Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF/CQD
SHORT TERM...RF
LONG TERM...JME/SK
AVIATION...SK/CQD
MARINE...RF/SK/CQD
Hazardous weather outlook, Sep 9, 2:50 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT FRI SEP 9 2016

NCZ029-044>047-079>081-090>095-098-104-100800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
350 AM EDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-100800-
OUTER BANKS DARE-
350 AM EDT FRI SEP 9 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH
OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
September 9, 1:38 PM EST
Where
Eastern Dare forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media

A 70 year old male was caught in a rip current and three men tried to rescue him. A 51 year old male was one of the men attempting rescue, and drowned in the rip current as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Dare2016-09-0970MaleIn WaterDirect
Rip Current, Eastern Dare2016-09-0951MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653262.